To the Editor: Fluoroquinolones are among the most commonly prescribed systemic antibacterial drugs, owing to their broad spectrum of activity, convenience of oral administration, and low incidence of side effects. Dysglycemic episodes (hyperglycemia and hypoglycemia) have been observed in people taking multiple antibacterials, including fluoroquinolones.1 Of these, some cases of hypoglycemia have been reported and seem to occur almost exclusively in older adults with type 2 diabetes mellitus receiving treatment with oral hypoglycemic drugs, such as sulfonylureas.2, 3 It has been suggested that advanced age or renal dysfunction, which can reduce fluoroquinolone plasma clearance, are risk factors for development of hypoglycemia.4 This letter describes the case of an 81-year-old woman without known diabetes mellitus who was prescribed levofloxacin (500 mg/day orally) and subcutaneous low-molecular-weight heparin (enoxaparin 4,000 U/day) for superficial phlebitis in the lower limbs. Four days after beginning levofloxacin, she suddenly became unresponsive, and emergency medical services were called; blood glucose level measured by finger-stick was 39 mg/dL. She was taken to the emergency department, and 30 minutes later, plasma glucose was 46 mg/dL. She received boluses of 30% glucose by intravenous administration and thereafter continuous intravenous 10% glucose infusion, until glycemic values returned to normal range (~2 hours). Levofloxacin was suspended. She had not taken any other drugs until this event. Head computed tomography was consistent with mild diffuse atrophy. Erroneous intake of oral hypoglycemic agents was suspected, so her relatives were questioned regarding this possibility, but they denied the presence at home of these drugs. When the woman arrived at the inpatient diabetes unit, 3 hours after onset of illness, she was in a mild stupor, her blood pressure was 110/70 mmHg, and her heart rate was rhythmic, at 80 beats per minute. Soft basal rales were heard on auscultation. Her abdomen was soft, depressible, and painless, with no visceromegaly. Minor edema, symmetric pulses, and no evidence of embolic injuries were seen in the lower limbs. Liver and renal function parameters were within normal limits. Body mass index was 22.5 kg/m2, and there was no clinical or laboratory evidence of malnutrition. Five percent glucose infusion was maintained for another 5 hours, until plasma glucose levels were consistently higher than 100 mg/dl, and she completely regained consciousness. No residual neurological signs were observed. According to the manufacturer, hypoglycemia secondary to levofloxacin is a rare adverse reaction (<0.01%).5 Previously published similar case reports generally included elderly adults with a history of type 2 diabetes mellitus, renal dysfunction, and use of oral sulfonylureas.2, 3 To the knowledge of the authors of the current study, there is only one other report of levofloxacin-associated hypoglycemia in an individual without diabetes mellitus,6 but that person was middle-aged and had several comorbidities. The current case report concerning an older, healthy woman suggests that aging alone, even in the absence of other known risk factors, may lead to a serious hypoglycemic episode. The mechanism by which fluoroquinolones may induce hypoglycemia seems to be similar to that exerted by sulfonylureas (stimulation of insulin secretion through the inhibition of the KATP channels).1 It has been suggested that other, unidentified factors may stimulate insulin secretion and promote hypoglycemia.7 Other findings, such as renal dysfunction and inadequate nutrition, also contribute to the development of hypoglycemia induced by fluoroquinolones, but the current case suggests that the drug per se can induce hypoglycemia, even in the absence of predisposing factors. The woman was also treated with enoxaparin, but there are no case reports of hypoglycemia associated with low-molecular-weight heparins, although it has been shown that heparin or heparin-like molecules may affect the binding of insulin-like growth factor-1 to the serum transporter protein, which could impair glucose regulation.8 Hypoglycemia is a major, often life-threatening clinical problem in elderly adults and is usually associated with the administration of glucose-lowering drugs. Several studies have shown that severe hypoglycemia can lead to anoxic brain injury and increase the risk of developing dementia.9 A further significant consequence of hypoglycemia includes falls, which are a serious public health problem and constitute one of the major reasons for hospitalization, morbidity, and mortality in elderly people.10 A case of severe levofloxacin-associated hypoglycemia occurring in a healthy, older adult who did not assume any other medications is reported here for the first time. In older adults, physicians should carefully determine whether fluoroquinolone use is appropriate, considering that use exposes individuals to the risk of hypoglycemia, which as shown here, can be observed even in the absence of diabetes mellitus or other major comorbidities. Conflict of Interest: The editor in chief has reviewed the conflict of interest checklist provided by the authors and has determined that the authors have no financial or any other kind of personal conflicts with this paper. Author Contributions: Fusco: study concept and design, preparation of manuscript. Reitano: bibliographic search, preparation of manuscript. Gambadoro: acquisition of subject. Previti: study concept, preparation of manuscript. Russo, Basile: bibliographic search, revision of manuscript. Cucinotta: preparation and revision of manuscript. Sponsor's Role: No sponsor.
No takes yet. Share an insight, caveat, or question.
Fusco et al. (2013) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: